To the Editor.—
Eye symptoms clearly related to propranolol hydrochloride therapy are rare. The β-blocker practolol has been implicated in an oculomucocutaneous syndrome.1 There is concern that a similar syndrome may be found with other β-blockers. I treated a patient who had eye symptoms associated with propranolol therapy.
Report of a Case.—
A 70-year-old man with hypertension and angina pectoris had been treated intermittently with propranolol since 1974. During each of three separate courses of propranolol administration, the patient had a dry, gritty sensation in both eyes and marked nocturnal photophobia. Repeated ophthalmologic examinations during symptomatic periods yielded unremarkable results except for an "early cataract" in the right eye. Specifically, results of slitlamp and conjunctival examination were normal, as were tear production and intraocular pressures. The patient showed no skin or mucous membrane lesions. The antinuclear antibody titer was negative. A variety of drugs were administered concurrently, including hydrochlorothiazide,